Nebraska, 2013Heavy Snow and Winter Weather in Nebraska, March 10, 2013
March 10, 2013 · NWS FSD · 2 events in 2 counties and zones
Snow became heavy in extreme northeast Nebraska during the afternoon of March 10th, and continued into the evening hours. Accumulations of up to 7 inches were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow became heavy in extreme northeast Nebraska during the afternoon of March 10th, and continued into the evening hours. Accumulations of up to 7 inches were reported. Northerly winds were gusting to 30 mph at the start of the snowfall, but decreased slowly during the event and only modest drifting was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 10, 11:36 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 10, 11:36 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1236 PM CDT SUN MAR 10 2013
.DISCUSSION.../ISSUED AT 528 AM CDT/
CERTAINLY INTERESTING SNOWFALL HAS OCCURRED SO FAR WITH CURRENT
WINTRY SYSTEM IN THE PLAINS...WITH ONE HEAVIER BAND WEST OF THE
JAMES RIVER...A LULL IN THE MIDDLE...AND THE SECONDARY BAND OF
HEAVIER SNOW TO THE SOUTH AND EAST OF THE SIOUX FALLS AREA DURING
THE LATER EVENING AND OVERNIGHT. APPEARS THAT EASTERN AREA WILL BE
THE FOCUS FOR ATTENTION IN THE SHORT TERM AS ELONGATED UPPER WAVE
THROUGH THE CENTRAL PLAINS GRADUALLY CLOSES OFF AND LIFTS TOWARD
IOWA LATER TODAY. ONE SMALL IMPULSE HAS BEEN RIPPING NORTHWARD ALONG
DEFORMATION ZONE LATE IN THE OVERNIGHT AND INCREASING FRONTAL
SNOWBAND FROM NORTHEAST NEBRASKA THROUGH NORTHWEST IOWA. MAY SEE A
TEMPORARY DROPOFF IN RATES AFTER THIS FEATURE PASSES...BUT LIKELY
SEE ENHANCEMENT AGAIN AS DEEPER FORCING WITH UPPER LOW APPROACHES
THIS AFTERNOON AND EARLY EVENING. SNOW RATIOS ON THERMAL PROFILES
APPEAR TO FAVOR 13-16/1...WITH GOOD LIFT IN THE DENDRITIC ZONE...AND
ENOUGH INSTABILITY ABOVE THE FRONTAL ZONE TO SUGGEST A DECENT
FRONTAL CIRCULATION AS UPPER WAVE FORCING LIFTS UP DURING THE
AFTERNOON AND EARLY EVENING. FORCES WORKING AGAINST WILL BE THE
STRONG WINDS OF 25 TO 35 KNOTS THROUGH THE LOWER TO MID LEVELS. ALL
THINGS CONSIDERED...LIKELY THAT A BAND OF 2 TO 6 INCHES WILL FALL
OVER NORTHWEST IOWA...AND SOUTHEAST AREAS WILL FIND GREATEST AS
APPROACH SOME 6 INCH AMOUNTS THROUGH THE EVENING. CONTINUED THE
WINTER WEATHER ADVISORY AREAS AS GOING...BUT DID APPLY SOME TIMING
CHANGES TO END FAR NORTHWEST AREAS A BIT SOONER...AND CONTINUE
ADVISORY INTO THE EVENING IN THE FAR SOUTHEAST. NORTHERLY WINDS OF
25 TO 35 MPH WILL LIKELY CREATE SOME BLOWING SNOW AND REDUCED
VISIBILITIES WHERE SNOWFALL AIDS THE REDUCTION.
REMAINDER OF THE SHORT TERM IS QUIET BY COMPARISON. DID MAKE SOME
ADJUSTMENTS TO TEMPERATURES TONIGHT THROUGH TUESDAY TO TAKE INTO
CONSIDERATION WHERE CLOUDS WILL LINGER LONGEST IN EASTERN
AREAS...WHERE DID RAISE SOME LOWS TONIGHT...AND WHERE CLEARING IS
MORE LIKELY WITH NEW SNOWCOVER AND LIGHTER WINDS OUT WEST DID CUT
BACK A FEW DEGREES. WEAK RIDGE ON MONDAY WILL MAKE WARMING SOMEWHAT
A CHALLENGE...ESPECIALLY FOR FRESH SNOW AREAS WITH FAIRLY WEAK
WINDS...BUT MAY GET SOME HELP FROM WARM AIR ADVECTION IN FORM OF
CLOUDS AND AT HIGHER ELEVATIONS IN THE NORTH/EAST...AND ALSO IN THE
FAR WEST. THINGS MORE WELL MIXED/BALANCED BEHIND THE FRONTAL
BOUNDARY ON MONDAY NIGHT AND TUESDAY. COOLER AIR AND STRATOCUMULUS
FIELD SETTLE MAINLY THROUGH THE EASTERN AREAS ON TUESDAY...WITH CORE
OF SURFACE RIDGE ON TUESDAY NIGHT...AND AGAIN SOME ISSUES WITH
SNOWCOVER AND LOWS LIKELY TO ARISE AS A RESULT OF THE PERIOD OF
PARTLY TO MOSTLY CLEAR SKIES.
FOR THE EXTENDED RANGE /WEDNESDAY THROUGH SATURDAY/ MODELS CONTINUE
TO ADVERTISE A FAIRLY BUSY WEST/NORTHWEST FLOW. DYNAMICS IN THIS
PATTERN STILL APPEAR TO BE STRONGEST TOWARD THE NORTHEAST...WITH
SYSTEMS ROUGHLY MOVING THROUGH AROUND THE WEDNESDAY AND FRIDAY
WINDOW. A LOT OF CHAOS IN TIMING BY THE WEEKEND...AND PERHAPS THE
BIGGEST SENSIBLE IMPACT THE STRENGTH OF THE COLD RIDGE TO THE
NORTH...AND LOCATION OF STRONG BAROCLINIC ZONE AS SATURDAY WAVE
MOVES THROUGH. PROBLEM WOULD BE THAT OUT OF PHASE MOISTURE/THERMAL
PATTERNS WOULD INTRODUCE SITUATIONS WHERE SATURATION ALOFT WILL BE
HARD TO COME BY AS LOWER LEVEL RH MOVES IN...WHICH IS RIPE FOR MORE
NON MEASURABLE AND UNPLEASANT PRECIPITATION TYPES WHERE LINGERING
COLDER AIR IS INVOLVED...NAMELY DRIZZLE OR FREEZING DRIZZLE. FOR
NOW...KEPT MENTION IN THE RAIN/SNOW THRESHOLD...BUT WOULD BE QUITE
LIGHT IN ANY REGARD AS A DECENT MOISTURE SOURCE AT THE TIME IS NOT
INDICATED. LIKELY TO HAVE A MINOR WARM AIR ADVECTION EVENT ON
WEDNESDAY WHILE UPPER JET ENERGY SHEARS ALONG THE ADVANCING MID
LEVEL FRONT. THURSDAY HAS POTENTIAL TO BE QUITE A WARM DAY WITH AT
LEAST THE FIRST PART OF THE DAY IN THE WARM SOUTHWEST QUADRANT OF
CLIPPER WELL TO NORTHEAST...AND WIND SHIFT/START OF COLD AIR
ADVECTION LIKELY TO ENHANCE MIXING DURING THE DAY. RAW MIXING IS NOT
TOO FAR OFF BETWEEN ECMWF/GFS...AND WITHOUT SNOW WOULD SEE A LOT OF
50S TO LOWER 60S...BUT MORE LIKELY 40S TO LOWER 50S AT THIS POINT.
HALF HEARTED COLDER PUSH SETTLES TO THE EAST ON THURSDAY NIGHT AND
EARLY FRIDAY...FOLLOWED BY ANOTHER WARM ADVECTION PULSE ON
FRIDAY...AGAIN LOOKING TO HAVE A BIT BETTER IMPACT NORTHEAST.
/CHAPMAN
&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
MVFR TO IFR CONDITIONS WILL BE WIDESPREAD ACROSS THE SIOUX FALLS
FORECAST THIS AFTERNOON. IN THE SOUTHEAST QUARTER OF SOUTH
DAKOTA...ESPECIALLY FROM SOUTH CENTRAL TO EAST CENTRAL SD...
BLOWING SNOW IS CREATING IFR TO MVFR VISIBILITIES AFFECTING THE KHON
TAF SITE WHICH WILL LIKELY LAST MUCH OF THE AFTERNOON...UNTIL THE
WIND DECREASES BY LATE AFTERNOON. THE SIOUX FALLS AREA IS SNOW FREE
ON THE GROUND WHICH WILL LARGELY ALLEVIATE CONCERNS OF BLOWING SNOW.
HOWEVER MVFR CEILINGS AND INTERMITTENT MVFR VISIBILITIES WILL
PREVAIL UNDER LIGHT SNOW SHOWERS. FURTHER TO THE SOUTH...NORTHWEST
IA WILL ALSO CONTINUE TO RECEIVE WIDESPREAD SNOW THIS AFTERNOON.
COUPLED WITH NORTHERLY WINDS OF 20 TO 35 MPH...VISIBILITIES WILL BE
WIDESPREAD IN THE IFR RANGE...WITH MVFR TO IFR CEILINGS. CLEARING
SKIES WILL TAKE HOLD TONIGHT...SLOWLY OOZING SOUTHWARD. THE KHON TAF
SITE WILL LIKELY VFR EARLY THIS EVENING. HOWEVER IT WILL TAKE LONGER
FOR THE KFSD AND KSUX TAF SITES TO GO VFR...WITH KFSD LIKELY NOT
REACHING VFR UNTIL THE LATE EVENING HOURS...AND KSUX NOT UNTIL THE
PRE DAWN HOURS ON MONDAY. LIGHT SNOW WILL ALSO LINGER ACROSS KSUX
THIS EVENING. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 1 PM CDT FOR SDZ070-071.
MN...NONE.
IA...WINTER WEATHER ADVISORY UNTIL 11 PM CDT THIS EVENING FOR IAZ014-
021-022-032.
WINTER WEATHER ADVISORY UNTIL 1 PM CDT FOR IAZ001-002-012.
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
IAZ003-013-020-031.
NE...WINTER WEATHER ADVISORY UNTIL 1 PM CDT FOR NEZ013-014.
&&Hazardous weather outlook, Mar 10, 10:18 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 AM CST SUN MAR 10 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1018 AM CST SUN MAR 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
MINOR FLOODING IS OCCURRING ALONG THE OCHEYEDAN AND LITTLE SIOUX
RIVERS NEAR SPENCER. THESE RIVERS ARE EXPECTED TO BE BACK IN BANK
AT THESE LOCATIONS EARLY THIS WEEK.
WINTER WEATHER...
SNOWFALL WILL CONTINUE TODAY ACROSS NORTHWEST IOWA...AND INTO
ADJACENT AREAS OF EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST
NEBRASKA...AND SOUTHWEST MINNESOTA. LIGHT SNOW IS ALSO EXPECTED
TO LINGER ACROSS NORTHWEST IOWA THIS EVENING. SNOW INTENSITY WILL
CONTINUE TO GRADUALLY DECREASE ACROSS THIS AREA THROUGH THE
MIDDAY AND AFTERNOON HOURS...WITH ADDITIONAL ACCUMULATIONS
GENERALLY LESS THAN AN INCH. HOWEVER STRONG NORTHWEST WINDS WILL
GREATLY REDUCE VISIBILITIES AT TIMES WITH BLOWING AND DRIFTING
SNOW.
TO THE NORTH AND NORTHWEST...PERIODS OF FLURRIES AND LIGHT SNOW
SHOWERS WILL FALL THROUGHOUT THE SOUTHEAST QUARTER OF SOUTH
DAKOTA...SLOWING MOVING FROM NORTHWEST TO SOUTHEAST DURING SUNDAY
AFTERNOON. NO SNOW ACCUMULATIONS ARE EXPECTED ACROSS THE
SOUTHEAST QUARTER OF SOUTH DAKOTA. HOWEVER...NORTHWEST WINDS OF
20 TO 35 MPH WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING
SNOW...CREATING VISIBILITIES NEAR A MILE OR LESS AT TIMES FROM
SOUTH CENTRAL TO EAST CENTRAL SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 10, 8:58 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT SUN MAR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM SNOW LE MARS 42.79N 96.17W
03/10/2013 M4.5 INCH PLYMOUTH IA EMERGENCY MNGR
&&
JMLocal storm report, Mar 10, 9:21 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT SUN MAR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW SHELDON 43.18N 95.84W
03/10/2013 M2.0 INCH O'BRIEN IA PUBLIC
&&
JMLocal storm report, Mar 10, 10:06 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SUN MAR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW AKRON 42.83N 96.56W
03/10/2013 M3.0 INCH PLYMOUTH IA CO-OP OBSERVER
&&
JMSpecial weather statement, Mar 10, 10:26 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT SUN MAR 10 2013
MNZ071-SDZ038>040-050-052>055-057>060-063-064-101900-
LINCOLN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...HURON...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...HOWARD...MADISON...CHAMBERLAIN...KIMBALL...
PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...
EMERY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...
DELMONT
1126 AM CDT SUN MAR 10 2013
...SPECIAL WEATHER STATEMENT...
OCCASIONAL FLURRIES AND LIGHT SNOW SHOWERS WILL WILL BE PREVALENT
DURING THE MIDDAY HOURS AND INTO EARLY AFTERNOON...IN AN AREA
FROM SOUTH CENTRAL SOUTH DAKOTA TO EAST CENTRAL SOUTH DAKOTA.
ALTHOUGH LITTLE OR NO SNOW ACCUMULATION IS EXPECTED...NORTHERLY
WINDS AVERAGING 20 TO 35 MPH WILL CREATE CONSIDERABLE BLOWING AND
DRIFTING SNOW IN SOME LOCATIONS...REDUCING VISIBILITIES TO A MILE
OR LESS AT TIMES. THE ACTIVITY SHOULD WANE AS THE AFTERNOON
PROGRESSES...ESPECIALLY BY MID AND LATE AFTERNOON.
Local storm report, Mar 10, 11:31 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT SUN MAR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM SNOW VERMILLION 42.78N 96.93W
03/10/2013 M2.6 INCH CLAY SD CO-OP OBSERVER
&&
JMLocal storm report, Mar 10, 11:50 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT SUN MAR 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM SNOW 2 N SIOUX CITY 42.53N 96.39W
03/10/2013 M5.0 INCH WOODBURY IA PUBLIC
&&
JMHeavy Snow, Dakota
- When
- March 10, 2:00 PM CST to 10:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated 3 to 7 inches, including 7 inches at North Sioux City.
Winter Weather, Dixon
- When
- March 10, 2:00 PM CST to 10:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snow accumulated 3 to 4 inches over the eastern part of the County, with lesser amounts to the west.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Wisconsin, March 10 to 11, 20131 death · 2 injured · $20,000 · 8 events
- Winter Storm in Iowa, March 10 to 11, 2013$110,000 · 22 events
- Damaging Wind in Arkansas, March 10, 2013$50,000 · 61 kt wind · 1 event
- Blizzard in Iowa, March 10 to 11, 2013$30,000 · 3 events
- Winter Storm and Winter Weather in Michigan, March 10 to 11, 201311 events
- High Surf in Hawaii, March 10 to 11, 201311 events
- Heavy Snow and Winter Weather in Iowa, March 10 to 11, 201310 events
- Blizzard and Winter Storm in Iowa, March 10 to 11, 20139 events
- Heavy Rain in Tennessee, March 10 to 11, 20139 events
- Heavy Snow in Wisconsin, March 10 to 11, 20137 events
- Winter Storm in Minnesota, March 10 to 11, 20136 events
- Winter Storm and Flooding in Iowa, March 10 to 11, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441100, 441101.